MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX DELTA HD 12/14 40X+3.5; BIOLOX DELTA CERAMIC FEMORAL HEAD

ZIMMER GMBH BIOLOX DELTA HD 12/14 40X+3.5; BIOLOX DELTA CERAMIC FEMORAL HEAD
Model Number N/A
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/07/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: item# 00-8775-040-03, lot# 2916831, biolox delta, ceramic femoral head, l, 40/+3.5, taper 12/14; item# 00-8775-012-40, lot# 2914179, biolox delta ceramic taper liner, size kk / 40 i.D.For use with 56 mm o.D.Size kk shell; item# 103533 lot# unknown, ti low profile screw 6.5x30mm; item# 00-7864-012-00, lot# 63823635.Tm prim fem st 12mm; item# 00-8757-056-01, lot# 63679067, continuum tm shell clust 56 kk.The device will not be returned for analysis as it remains implanted; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.X-rays were received and will be reviewed as part of ongoing investigation.Device history record (dhr) was reviewed and no discrepancies were found.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).Note: this is a split case with zimmer inc., (b)(4) reference number (b)(4).It was discovered that zimmer biomet accidentally created two notifications for the same patient.The case (b)(4) is the duplicate of this case and was reported under 0009613350-2019-00234.Zimmer gmbh will invalidate the duplicate case (b)(4) from the system.
 
Event or Problem Description
It was reported that the patient underwent debridement and vsd suction due to infection approximately 5 months after implantation.Attempts to obtain additional information have been made; however, no more is available.
 
Event or Problem Description
Investigation results are now available.
 
Additional Manufacturer Narrative
Dhr-review: ref#: (b)(4) lot#: 2916831 - yield: 92 - delivered: 92 the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Ref#: (b)(4) lot#: 2914179 - yield: 102 - delivered: 102 the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Event description: it was reported that a patient was implanted with a biolox delta head, biolox taper liner, continuum cup and tm stem on (b)(6) 2018 and underwent debriment and vsd suction on (b)(6) 2019 due to infection.Review of received data: one pre-operative x-ray dated march 28, 2018 has been received, no further assessment will be done.One post-operative x-ray dated march 31, 2018 has been received and reviewed by an hcp (dr.): pelvis overview: cementless total hip replacement left in the correct position.Small gap at the interface between bone and the lateral stem shoulder.Inconspicuous cup inclination angel.No specific abnormalities in the peri-implant bone structures.Radiologically on the present postoperative pelvic overview the day after implantation of the left total hip replacement no obvious abnormalities.Devices analysis: no product was returned to zimmer biomet for in-depth analysis, as the products remained implanted.Review of product documentation: the compatibility check was performed and showed that the product combination was approved by zimmer biomet.Conclusion summary: it was reported that the patient underwent a debriment due to infection approximately 11 months after implantation.Single-use, sterilized devices manufactured or distributed by zimmer biomet are sterilized in accordance with fda regulations and iso standards to a sterility assurance level of 1.0 x 10-6 or better.The gamma sterilization specification of the device certifies the suitability of sterilization.The irradiation certificate of the affected lot has been reviewed and was found to be according to specification.Therefore, it can be excluded that an unsterile device caused the infection.Moreover, no trend on infection has been observed for this part or lot numbers.Therefore, it is highly unlikely that a disadvantageous product design favored or contributed to the infection.However, the ifu for endoprosthesis states that early or late infections are possible consequences of an implant and should be considered when implanting zimmer biomet devices.Nevertheless, an infection can have numerous root causes.Possible causes of infection include wrong handling of device due to wrong information, wrong resterilization procedures for sterile delivered parts or packaging failure during transportation.Based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is cmp-0486268.Note: this is a split case (warsaw: (b)(4)).

Brand Name
BIOLOX DELTA HD 12/14 40X+3.5
Common Device Name
BIOLOX DELTA CERAMIC FEMORAL HEAD
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8543912
Report Number0009613350-2019-00249
Device Sequence Number10862790
Product Code LZO
UDI-Device Identifier00889024430419
UDI-Public00889024430419
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K071535
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number00-8775-040-03
Device Lot Number2916831
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/25/2019
Supplement Date Received by Manufacturer04/26/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date05/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age29 YR